Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 28, 2016, 3:18 PM EDT for Luzerne County, Pennsylvania. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 3:18 PM EDT (19:18 UTC)
- Expired
- Jun 28, 2016, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:50 PM EDT | TSTM WND DMG | Glen Lyon, PA | TREE FELL ON TRUCK |
| Jun 28, 3:50 PM EDT | TSTM WND DMG | Glen Lyon, PA | TREE FELL ON TRUCK... OTHER TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
132
WUUS51 KBGM 281918
SVRBGM
PAC079-282000-
/O.NEW.KBGM.SV.W.0016.160628T1918Z-160628T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LUZERNE COUNTY IN NORTHEASTERN PENNSYLVANIA...
* UNTIL 400 PM EDT
* AT 318 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUNTINGTON
MILLS...OR 11 MILES NORTH OF BERWICK...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SHICKSHINNY AROUND 325 PM EDT.
MUHLENBERG AND POND HILL AROUND 330 PM EDT.
SWEET VALLEY AROUND 335 PM EDT.
MOUNTAIN TOP AROUND 345 PM EDT.
HARVEYS LAKE AROUND 350 PM EDT.
SUGAR NOTCH AROUND 355 PM EDT.
WILKES-BARRE...PITTSTON AND EDWARDSVILLE AROUND 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4114 7623 4113 7627 4120 7632 4130 7631
4131 7630 4139 7603 4138 7601 4142 7586
4118 7568 4111 7623
TIME...MOT...LOC 1918Z 252DEG 23KT 4122 7625
HAIL...1.00IN
WIND...60MPH
$$
PCF1 follow-up statement
964
WWUS51 KBGM 281950
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT TUE JUN 28 2016
PAC079-282000-
/O.CON.KBGM.SV.W.0016.000000T0000Z-160628T2000Z/
LUZERNE PA-
350 PM EDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN LUZERNE COUNTY...
AT 349 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHICKSHINNY...OR
12 MILES NORTHEAST OF BERWICK...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
SLOCUM AROUND 355 PM EDT.
SUGAR NOTCH...MOUNTAIN TOP AND FAIRVIEW HEIGHTS AROUND 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4112 7615 4130 7621 4142 7586 4118 7568
TIME...MOT...LOC 1949Z 270DEG 19KT 4119 7610
HAIL...1.00IN
WIND...60MPH
$$
PCFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:38 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 28, 11:38 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1138 AM EDT TUE JUN 28 2016 .SYNOPSIS... A cold front will bring showers and thunderstorms to the region primarily this afternoon. Some of the thunderstorms could produce damaging winds mainly in the western Catskills, Poconos and Wyoming valley in northeast Pennsylvania. Mainly dry and cooler weather will follow the front through midweek. && .NEAR TERM /THROUGH TONIGHT/... 10 am update... Lower stratus clouds continue to slowly erode across the Poconos and western Catskills late this morning, while the rest of the region was enjoying sunshine. Partly-mostly sunny skies should prevail area-wide through midday/early afternoon, with temperatures climbing into the upper 70s-lower 80s. The main focus continues to be the likelihood of thunderstorms this afternoon/early evening, with some potential for isolated strong-severe development. As of late morning, a slow moving surface cold front was located just west of our forecast area, across western NY/northwest PA. At the same time, a well defined short-wave feature was evident on both satellite and meso-analysis data over Lake Huron/southern Ontario. This is the real feature of interest, as it could provide sufficient forced lift/vertical shear/steeper mid-level lapse rates for more organized convection later today, as it sweeps eastward. Its passage would seem well timed with peak heating this afternoon, along with some higher surface dew points (in the 60s) along and east of the aforementioned surface front. Thus, we've continued with fairly high POP's (70+%) for areas near and east of the I-81 corridor, from mid-afternoon til early evening. Once again, available buoyancy (ML Capes of 1000-1500, maybe locally near 2000 j/kg) and deep-layered shear (0-6 km values around 40 kt) could support organized storm clusters/linear features, and perhaps isolated supercells. We will be watching this closely later today. The mention of gusty winds, hail, and locally heavy rain remains in the forecast this afternoon/evening. Previous discussion... Early this morning a surface cold front was moving through western New York as the associated upper level trof and jet dynamics was well to the west over the central lakes. As this front approaches the western forecast area primarily scattered showers will develop by mid morning. Models continue to show the convection along this boundary will intensify early this afternoon as the atmosphere destabilizes and the upper level wave and associated jet dynamics synch up with the surface feature. By this time the airmass from I81 east is forecast to have ML CAPE values of 1500-2000 J/KG (NAM) with the GFS around 800 J/KG. An average value around 1200 J/KG seems reasonable along with deep shear values around 40 knots. These values indicate the potential for severe weather today and SPC continues to have the area primarily from I81 east in a slight risk. The limiting factor continues to be weak mid level lapse rates which may result in tall/skinny CAPE if dewpoints don't reach the upper 60s to around 70. The primary threat continues to be damaging winds although very heavy downpours are also possible as PWATs are near 1.50 inches. Recent dry stretch has resulted in dry antecedent conditions which should limit any hydro concerns. The best chances for severe weather will reside in the western Catskills, Poconos and Wyoming valley in northeast Pennsylvania. This activity may linger into the early evening hours in the far southeast then end. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... On wednesday a weak secondary surface trof may trigger some light showers so will continue with slight chc pops for much of the area. Wednesday night through Thursday night the region will remain dry with surface high pressure moving from the Ohio valley east across the vicinity to the eastern seaboard by Thursday night. It will be cool during the overnight periods with lows in the upper 40s to middle 50s and highs in the 70s on Wednesday rising to around 80 on Thursday. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... 11 am update... For this period mostly dry with an upper level trough over the northeast US and high pressure at the surface. Storm track Midwest to the middle Atlantic. Temperatures near or slightly below normal. Friday night the slow moving trough is over the area so a chance of showers all night and maybe an evening thunderstorm. The trough moves slowly east over the weekend. Maybe some showers Tuesday night on with more of a zonal flow aloft and warm front at the surface. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... 11 am update... VFR has returned. Still expecting thunderstorms to develop this afternoon. One now in Oneida east of KRME. Timing of thunderstorms decent and covered by TEMPO mvfr. previous discussion... A line of thunderstorms will impact especially KAVP this afternoon with gusty winds and IFR vsbys possible between 19Z and 23Z. At KELM/KITH/KBGM/KRME the line may initially develop near or just southeast of these terminals (17Z- 21Z). While gusty winds and brief IFR vsbys are possible here, the likelihood and duration will be shorter thus a more narrow tempo group was used or leaving out a mention of thunderstorms all together. VFR tonight except valley fog with IFR vsbys possible at KELM. OUTLOOK... Wednesday-Thursday...VFR except valley fog at KELM. Friday...Although VFR expected much of the time, brief restrictions with showers/thunderstorms are possible. Sat...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...RRM NEAR TERM...MLJ/RRM SHORT TERM...RRM LONG TERM...TAC AVIATION...Heden
Hazardous weather outlook, Jun 28, 3:32 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 332 AM EDT TUE JUN 28 2016 NYZ015>017-022-023-290745- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER- 332 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-290745- NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA- CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 332 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE BIGGEST THREATS. THE CHANCES FOR SEVERE WEATHER ARE HIGHEST IN THE WESTERN CATSKILLS, POCONOS AND WYOMING VALLEY IN NORTHEAST PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RRM
In the hours before
Special weather statement, Jun 28, 1:34 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
134 PM EDT TUE JUN 28 2016
NYZ045-056-281830-
BROOME NY-CHENANGO NY-
134 PM EDT TUE JUN 28 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CHENANGO AND BROOME
COUNTIES...
AT 133 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREATER BINGHAMTON AIRPORT...MOVING NORTH NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH TORRENTIAL DOWNPOURS.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CASTLE CREEK AND CHENANGO FORKS AROUND 145 PM EDT.
WHITNEY POINT AROUND 155 PM EDT.
LISLE AROUND 200 PM EDT.
GREENE AROUND 210 PM EDT.
SMITHVILLE FLATS AROUND 215 PM EDT.
MC DONOUGH AROUND 230 PM EDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4207 7590 4214 7611 4216 7611 4219 7610
4219 7609 4223 7608 4241 7601 4242 7587
4253 7587 4246 7562
TIME...MOT...LOC 1733Z 202DEG 21KT 4219 7598
MLJLocal storm report, Jun 28, 1:41 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL CLINTON 43.05N 75.38W
06/28/2016 M0.88 INCH ONEIDA NY TRAINED SPOTTER
&&
JMLSpecial weather statement, Jun 28, 1:44 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT TUE JUN 28 2016
NYZ009-036-037-281845-
MADISON NY-SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
144 PM EDT TUE JUN 28 2016
...STRONG THUNDERSTORMS WILL AFFECT EASTERN MADISON AND SOUTHEASTERN
ONEIDA COUNTIES ...
AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A BAND OF STRONG
THUNDERSTORMS OVER EASTERN MADISON AND EASTERN ONEIDA
COUNTIES...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS.
THIS STRONG THUNDERSTORM WILL BE NEAR...
UTICA...NEW YORK MILLS AND YORKVILLE AROUND 150 PM EDT.
FLOYD AROUND 155 PM EDT.
STITTVILLE AROUND 200 PM EDT.
HOLLAND PATENT AROUND 205 PM EDT.
TRENTON...TRENTON FALLS AND BARNVELD AROUND 210 PM EDT.
REMSEN AROUND 215 PM EDT.
HINCKLEY AROUND 220 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4348 7513 4345 7509 4333 7508 4330 7515
4326 7516 4325 7515 4326 7514 4324 7512
4323 7508 4322 7507 4305 7522 4300 7521
4278 7547 4288 7566
TIME...MOT...LOC 1742Z 218DEG 27KT 4308 7533
MLJLocal storm report, Jun 28, 2:12 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 1 E UTICA 43.10N 75.21W
06/28/2016 ONEIDA NY TRAINED SPOTTER
TREES AND WIRES DOWN ROUTE 5S AND DYKE ROAD
&&
JMLSpecial weather statement, Jun 28, 2:13 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
213 PM EDT TUE JUN 28 2016
PAZ038-281915-
BRADFORD PA-
213 PM EDT TUE JUN 28 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BRADFORD COUNTY ...
AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OVERTON...OR 14 MILES SOUTHWEST OF TOWANDA...MOVING NORTHEAST AT 25
MPH.
HALF INCH HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
OVERTON AROUND 220 PM EDT.
FRANKLINDALE AROUND 225 PM EDT.
NEW ALBANY AROUND 230 PM EDT.
SOUTH BRANCH AND MONROETON AROUND 235 PM EDT.
TOWANDA AROUND 245 PM EDT.
WYSOX AROUND 250 PM EDT.
WYALUSING AND SUGAR RUN AROUND 255 PM EDT.
HERRICK...CAMPTOWN AND HERRICKVILLE AROUND 305 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4158 7670 4162 7673 4191 7614 4165 7612
4165 7620 4159 7621 4155 7634
TIME...MOT...LOC 1812Z 241DEG 21KT 4159 7658
TACLocal storm report, Jun 28, 2:17 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL ENDICOTT 42.10N 76.06W
06/28/2016 M1.00 INCH BROOME NY FACEBOOK
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:26 PM EDT | Special Weather Statement | BGM | Susquehanna | 49 min |
| Jun 28, 2:13 PM EDT | Special Weather Statement | BGM | Bradford | 62 min |
| Jun 28, 2:51 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 24 min |
| Jun 28, 5:40 PM EDT | Areal Flood Advisory | BGM | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.